Maine, 2008Hail and Damaging Winds in Maine, June 8, 2008
June 8, 2008 · NWS CAR · 10 events in 1 county or zone
Severe thunderstorms with damaging winds and large hail developed across northern Maine in advance of a cold front crossing the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with damaging winds and large hail developed across northern Maine in advance of a cold front crossing the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 8, 1:50 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 8, 1:50 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT SUN JUN 8 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ALONG THE COAST LATE TONIGHT. HIGH
PRESSURE WILL BUILD ACROSS THE NORTH ON MONDAY AND THEN MOVE EAST
MONDAY NIGHT AS A WEAK WAVE OF LOW PRESSURE TRACKS INTO QUEBEC. A
STRONGER LOW WILL LIFT NORTH OF THE AREA LATE TUESDAY INTO TUESDAY
NIGHT FOLLOWED BY BREEZY AND COOLER CONDITIONS ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS HAVE BEEN TRACKING ALONG A BOUNDARY JUST NORTH OF
THE AREA TODAY. THE THUNDERSTORMS HAVE STRONG SUPPORT FROM SURFACE
HEATING TO OUR WEST...BUT LIKELY ARE BEING WEAKENED BY WARMING
ALOFT WHICH IS MAKING THE ATMOSPHERE INCREASINGLY STABLE. SOME
THUNDERSHOWERS WILL AFFECT NORTHERN AREAS LATE TODAY INTO EARLY
THIS EVENING BEFORE THE BOUNDARY WEAKENS AND SLIDES SOUTH TO THE
COAST. A PARTLY CLOUDY AND WARM NIGHT WILL FOLLOW WITH LIGHT WINDS
ALLOWING FOR SOME PATCHY FOG LATE TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
MAIN CONCERNS ARE: WHERE WILL THE COLD FRONT STALL OUT AND
AVAILABILITY FOR CONVECTION.
DECIDED ON A GFS/SREF BLEND THIS GO AROUND. COLD FRONT IS EXPECTED
TO PUSH S INTO DOWNEAST MAINE ON MONDAY AND THEN STALL MONDAY AFTERNOON.
DRIER COOLER AIR WILL FILTER DOWN INTO NRN AREAS ON MONDAY WITH
LESS HUMID CONDITIONS. FURTHER S IN PROXIMITY OF THE
FRONT...WARMER AND HUMID AIRMASS WILL REMAIN. NOT MUCH TO FOCUS ON
MONDAY AFTERNOON ACROSS THE CWA WITH THE EXCEPTION OF FAR SWRN ME
AS ISOLD SHOWERS AND PERHAPS A TSTM COULD FIRE. GMOS TEMPS LOOKED
LIKE A GOOD FIT. SOME ADJUSTMENTS WERE MADE ACROSS THE N TO RAISE
THEM SLIGHTLY DUE TO SOME SUNSHINE.
FRONTAL BOUNDARY IS EXPECTED TO LIFT N MONDAY NIGHT INTO TUESDAY
AS A WARM FRONT W/LOW PRES PASSING THROUGH QUEBEC. SREF AND GFS
MATCHING QUITE WELL W/THE OPS AND DECISION HERE WAS TO INCREASE THE
POPS MONDAY NIGHT INTO TUESDAY W/THE HIGHEST CHCS GEARED ACROSS
NRN AND WRN AREAS WHERE BEST FORCING AND LIFT WILL BE SITUATED.
THREW THE MENTION OF TSTMS BOTH MONDAY NIGHT MORE FOR WRN AND NRN
AREAS AND THEN INCLUDED THE ENTIRE CWA ON TUESDAY AS THE REGION
GETS IN THE WARM SECTOR W/THE WARM FRONT LIFTING N OF THE REGION
BY MIDDAY TUESDAY. MODEL SOUNDINGS SHOWING THINGS DESTABILIZING
LATER MONDAY NIGHT INTO EARLY TUESDAY ACROSS THE W AND N W/THE
WARM FRONT AND NICE MID-LVL PUNCH TO SUPPORT THE MENTION OF THUNDER.
THE GUIDANCE DESTABILIZES THINGS EVEN MORE ON TUESDAY W/MU CAPES
RUNNING WELL ABV 1000 J/KG AND TTS HITTING 50+.
TOOK GMOS TEMP FOR MONDAY NIGHT AND ADJUSTED THEM UP A FEW DEGS
ESP DOWNEAST AND THE COAST. TEMPS ON TUESDAY WERE ADJUSTED UPWARD
A FEW DEGS AS WELL PLAYING FOR THE WARM SECTOR.
ONE OTHER THING TO NOTE IS THAT FOR WAS THROWN IN FOR MONDAY NIGHT
DUE ENE FLOW AT THE SFC COMBINED W/LIGHT SSE FLOW FROM 925-850
MBS ALLOWING FOR LLVLS TO MOISTEN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED PART OF THE FORECAST CENTERS AROUND THE DEVELOPMENT
OF A LONGWAVE BLOCKING PATTERN OVER THE NE UNITED STATES. ALL
MODEL GUIDANCE INDICATE AN OMEGA BLOCK FEATURE WITH THE RIDGE
PORTION OVER THE NE. ENSEMBLE GUIDANCE (GFS AND ECMWF) SEEM TO
INDICATE A MORE EASTWARD PLACEMENT WITH THE BLOCK.
CONVERSELY...DETERMINISTIC MODELS INDICATE THE UPPER LEVEL LOW ON
THE EASTERN SIDE OF THE BLOCK WILL RETROGRADE OVER THE EAST COAST.
THERE REMAINS A MODERATE AMOUNT OF UNCERTAINTY AS TO WHAT THE
ACTUAL SOLUTION WILL BE. AT THIS POINT...IT SEEMS REASONABLE TO
DEVIATE FROM GMOS ON THURSDAY AND FRIDAY AND PUSH THE FORECAST
TOWARD A SOLUTION MORE IN LINE WITH THE ENSEMBLE GUIDANCE. THIS
WILL MEAN LOW POPS AND HIGHER TEMPERATURES FOR THESE DAYS IN ALL
LOCATIONS.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE NORTH TONIGHT WITH THE
BRIEF EXCEPTIONS BEING IN ANY THUNDERSHOWERS EARLY THIS EVENING.
VFR CONDITIONS DOWNEAST MAY BRIEFLY LOWER TO IFR IN SOME FOG
LATE TONIGHT.
LOOKING FURTHER OUT: LOOKS LIKE VFR FOR THE MOST PART W/THE
EXCEPTION FOR SOME MVFR CONDITIONS MONDAY NIGHT ESP NRN AND ERN
AREAS FOR LOW CIGS AND FOG W/THE LIGHT ENE FLOW.
COULD VERY WELL SEE MVFR AND EVEN IFR CONDITIONS TUESDAY NIGHT
INTO WEDNESDAY MORNING AS THE COLD FRONT CROSSES THE REGION.
&&
.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT. HUMID AIR
OVER THE WATERS MAY RESULT IN SOME FOG AND MIST.
NO HEADLINES FORESEEN INTO LATE WEEK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...BLOOMER
SHORT TERM...HEWITT
LONG TERM...LERICOS
AVIATION...BLOOMER
MARINE...BLOOMER/HEWITT
Hazardous weather outlook, Jun 8, 1:46 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
246 PM EDT SUN JUN 8 2008
MEZ001>006-091900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
246 PM EDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-011-015>017-029>032-091900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
246 PM EDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-091900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
246 PM EDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Aroostook
- When
- June 8, 3:20 PM EST
- Where
- Aroostook County, 1.17 mi SW of Maines
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.810, -67.940
A tree and power lines were toppled at the intersection of Grimes Road and Grimes Mill Road by wind gusts estimated at 60 mph.
Hail, Aroostook
- When
- June 8, 3:23 PM EST
- Where
- Aroostook County, 4.77 mi NNW of Connor
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.010, -68.020
A wind gust estimated at 50 mph also occurred.
Hail, Aroostook
- When
- June 8, 3:25 PM EST
- Where
- Aroostook County, 0.69 mi S of New Sweden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.940, -68.120
Thunderstorm Wind, Aroostook
- When
- June 8, 3:30 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -68.020
Trees were toppled or snapped across Presque Isle by wind gusts estimated at 65 mph. Trees were reported toppled on Maple...Cedar and Judge streets along with Egypt Road. A telephone pole was blown over on Barton Street.
Thunderstorm Wind, Aroostook
- When
- June 8, 3:34 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.680, -68.020
A localized microburst containing estimated winds of up to 85 mph damaged a large metal silo at the intersection of Routes 163 and 167. An air conditioning unit at the same location was lifted from its slab and moved several inches from its original location. Several trees were also toppled adjacent to the property.
Thunderstorm Wind, Aroostook
- When
- June 8, 3:35 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.680, -68.020
Trees were toppled along Blake Street and at the University of Maine at Presque Isle campus by wind gusts estimated at 65 mph.
Hail, Aroostook
- When
- June 8, 3:35 PM EST
- Where
- Aroostook County, 0.84 mi SW of Limestone
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.910, -67.830
Half dollar sized hail was reported on Bog Road near Limestone...with a tree also toppled by strong wind gusts.
Thunderstorm Wind, Aroostook
- When
- June 8, 3:40 PM EST
- Where
- Aroostook County, 0.47 mi E of Mapleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -68.160
Trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 8, 3:45 PM EST
- Where
- Aroostook County, 0.84 mi SW of Colby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.890, -68.140
Trees and power lines were toppled in Woodland Center by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- June 8, 4:45 PM EST
- Where
- Aroostook County, 26.02 mi WSW of Oxbow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 46.330, -69.000
Trees and power lines were toppled along Pinkham Road to the south of Munsungan Lake by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113321, 113323, 113324, 113331, 113333, 113335, 113338, 113342, 113345, 113353.